When a headache strikes, most of us head for the medicine cabinet or local pharmacy and take an over-the-counter pain pill such as acetaminophen, aspirin, ibuprofen, or pain-relieving drugs with caffeine. But when you don’t follow the instructions on the bottle or from your doctor, these medicines could give you a rebound headache.
When the pain reliever wears off, your body may have a withdrawal reaction, prompting you to take more medicine, which only leads to another headache. And so the cycle continues until you start to have daily headaches with more severe pain more often.
This rebound syndrome is especially common if your medication has caffeine, which is often included in many pain relievers to speed up the action of the other ingredients. Though it can be helpful, caffeine in medications, along with the other sources you get (coffee, tea, soda, or chocolate), makes you more likely to have a rebound headache.
In the case of migraine headaches, the rate of rebound varies a great deal depending on the type of medication you use. It’s important to talk to your doctor about correct usage.
Overuse of pain relievers also can lead to addiction, more intense pain when the medication wears off, and other serious side effects.
Who Gets Rebound Headaches?
Any person with a history of tension headaches, migraines, or transformed migraines can get rebound headaches if they take too much of their pain medications.
Which Drugs Cause Rebound Headaches?
Many common pain relievers, when you take them in large enough amounts, can cause rebound headaches. These include:
- Sinus relief medications
- Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen
- Sedatives for sleep
- Codeine and prescription narcotics
- Triptan drugs for migraine, such as naratriptan (Amerge), sumatriptan (Imitrex), zolmitriptan (Zomig), and others
- Over-the-counter combination headache remedies that have caffeine (such as Anacin, Bayer Select, Excedrin)
- Ergotamine medications (such as Bellergal-S, Bel-Phen-Ergot S, Cafatine PB, Cafergot, Ercaf, Ergomar, Migergot, Phenerbel-S, Wigraine)
- Butalbital combination pain relievers (fioricet, fiorinal, Supac)
While small amounts of these drugs per week may be safe and effective, at some point, you could use enough to get mild headaches that just will not go away.
It’s not a good idea to take larger doses of these medicines or to take the regular amount more often. That can make the headache worse and continue indefinitely.
What Is the Treatment for Rebound Headaches?
Usually, headaches will get easier to control when you stop taking the medicine or gradually take lower doses. Your doctor will probably ask you to record your headache symptoms, how often you have them, and how long they last, as well as which medications you take, dose of medication and how often you take them.
Some people may need to be "detoxified" with closer medical supervision, so it’s important to work with a headache specialist. People who take large doses of sedative hypnotics, sedative-containing combination headache pills, or narcotics such as codeine or oxycodone may need to be in the hospital while they start to come off of the drugs.
After the first few weeks of the process, you may have more headaches. But eventually, they’ll disappear and go back to how they used to be.
Can Rebound Headaches Be Prevented?
You can prevent rebound headaches when you use pain relievers on a limited basis, only when you need them. Do not use them more than once or twice a week unless your doctor tells you to. In some cases, your doctor can prescribe a medication preemptively that would prevent the headaches and is meant to be taken daily without causing rebound. This would lower the amount of abortive therapy needed.
Also, avoid caffeine while you’re taking pain relievers, especially medication that already has caffeine. For migraines, which use a wide variety of different medications and treatment approaches, it’s particularly important to talk to your doctor about the best way to use your combination of medication to avoid the rebound effect.